- Question from alfin: Since I have been taking tamoxifen, I feel disconnected and depressed, not like myself. I have trouble sleeping and performing at work. Sleeping pills do not work, they make me weepy. My doctor says I cannot take anything lower than 20 mgs but a study indicates that 10 mgs might be enough. I feel like I am being forced to choose between a longer life or a life I can enjoy. What should I do?
The correct dose of tamoxifen is 20 mgs, so I support your doctor's advice that you should be on the dose that has been proven to be effective in treating this disease. I'm also concerned with your symptoms—your lack of sleep and feeling weepy—and hope that those symptoms can also be treated.
Those symptoms lead me to believe you may also be depressed. It is worth following up on this, and asking your physician for a referral to a mental health worker such as a psychologist or a psychiatrist. There are specific medications and other interventions which do not require medication, which may help boost your mood and make life much more pleasant for you.
- Jennifer Armstrong, M.D. Dr. Schapira nicely outlined important symptoms to be aware of, and steps to take to address them. There are some women who are not able to tolerate tamoxifen, despite all of what was mentioned. We always like to support patients maximally with all of their side effects, but there certainly are women who feel that the benefits of tamoxifen are outweighed by the side effects they are experiencing, and these issues are important to discuss with your healthcare providers. I am not aware of the studies that indicate that 10 mg dosing is effective. The standard dosing is indeed 20 mgs.
On Wednesday, March 15, 2006, our Ask-the-Expert Online Conference was called Coping with Your Changing Feelings and Relationships. Lidia Schapira, M.D. and moderator Jennifer Armstrong, M.D. answered your questions about facing your fears head-on, handling moodiness and depression, diffusing tension with your partner and feeling close without sexual activity, as well as issues of self-image and femininity.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.